ritaxis: (hat)
I think I better start this by saying no, there's no reason to think the cancer treatment isn't doing its job. This is all about side effects and strategies.

I didn't start out thinking "I want to be the perfect cancer patient"--I didn't think much at all about it, just put one foot before the other. Then it was going so well--my side effects were minimal, and the kind of thing I could tolerate well. Surgery went swimmingly. I got through the usually more-toxic Adriamycin/Cytoxan cocktail with a wee bit of nausea and minimal anemia, with a slow-motion painless sloughing of the skin on the bottom of my feet (& now I'm shedding my toenails, two and three months later, but the new toenails are in before the old ones fall off, so it's not a problem).

The taxol infusions were presented to me as less toxic to the body than the Adriamycin/Cytoxan. Neuropathy was a potential issue, I was told, and therefore I made the choice to take the "less dense" route--more infusions with less drug in each--because after going through several surgeries and years of physical therapy to have normal function in my hands and legs I didn't want to sacrifice it easily. Once we were about to start taxol, my doctor explained that most of her patients made it to nine or ten of the twelve treatments before stopping due to neuropathy.

This is when I started feeling like I wanted to be the perfect cancer patient--not something I wanted to think, just something that happened. Anyway, you can guess how that's working out.

I just had my seventh treatment this week, after skipping a week to see if the mild neuropathy I've been having would recede. It did recede on the skipped week. But it's spreading. It's still very mild, and only sensation--no function is disturbed at this point--but there's more of it. We dropped the dose twice, so it can't be dropped again. Dr. Wang will probably feel that I've had enough taxol, and at this point I do too, but I'm disappointed not to go farther.

Apparently the taxol is almost extra anyway: it enhances the survival rate but it's not a bright line. But still.

Today's the check-in day. The next thing is probably a break of a couple of weeks, and then I start daily radiation for seven and a half weeks.


And this has pushed the other medical thing out of the headlines: I'm joining the hordes of CPAP users in a week or so.
ritaxis: (hat)
If I was a fanfiction writer there is a thing I would do.

Last night I was high as a kite on dexamethasone (a steroid I take prior to taxol infusions so as to ward off the possibility of neuropathy) and I couldn't sleep at all. So having run in to the radio play of "Jacobowski and the Colonel," I listened to that. Being shorter than the Danny Kaye movie I imprinted on as a child, it didn't have all the bits, but it was good.

Today I'm thinking that if I were the fanfiction type, what I'd want to do would be an AU retelling in a science fiction landscape (because that's where I feel most comfy, no other reason), in which Jacobowski and the Colonel end up paired overtly, Marianne throws them both over for being two complicated to deal with and picks up with Szabuniewizc--this is almost canon, as the former two do leave together on the ship to London and Marianne and Szabuniewizc stay behind to wait for them in France--but also, along the way they lose the ridiculous macguffin of the idiot-ass plans and spend the plot development time breaking partisans and refugees out of capture and leading them to the Pyrenees-equivalents (as Jan Yoors was doing with the Roma family he adopted himself into)into the Spain-equivalent, so that the Colonel's bravery and ridiculous honor mentality and fatalism and Jacobowski's resourcefulness and flexibility and stoicism continually come into play in high-stakes action leading inevitably to an entirely different scene at the docks where it makes more sense for Jacobowski to be grandstanding with cyanide pills (which do not feature in the radio play unless I dozed off a bit there at the end).

Actually the thing to do would be to file the serial numbers off completely since the structure of the plot has now changed a lot in which case everybody can go back to having non-romantic relationships with a dollop of tenderness in there with the conflict. Also, Szabuniewizc gets to be much much more of a person! And maybe a woman.

On another front, my left hand feels funny right in the skin layer. I am noting this because I am watching for neuropathy because it terrifies me. I am thinking it is the amazingly dry skin I have there because of the taxol, and I am moisturizing a million times a day. But watching. And I told the nurse about it, though I said I didn't think it was neuropathy because of the area that feels funny, and because there is no numbness or clumsiness. I forgot to mention my wobbly legs after sitting too long on the toilet because I got lost in a phone game (Jewels Star Mineral, the only jewels game worth playing), but I don't think that's neuropathy either, I think it's pinching the sciatic nerve sitting like that in such a doofus fashion for so long. Recording it here so when I think about it again in the future I can find this date.

The hand-foot syndrome I previously recorded as being so very very mild has developed in a doofus way also. All the pain and disinclination to move went away pretty quick and then I thought I was getting away with nothing at all because the peeling took a long time to start. Now more than a month after the last adriamycin infusion the bottoms of my feet are quietly and painlessly--but grotesquely--peeling right off in great flapping sheets of parchment. I'm tearing off the easy bits so they can go into the garbage without getting all over the floor and into Zluta's greedy little mouth (yes, dogs are gross, so what else is new), and scrubbing with the brush after showers and sponge baths, slathering thick layers of cocoa butter on to them, and wearing socks all the time if I can bear it (sometimes it is too hot). My hands have a suede-like texture because the calluses are not so thick there and the peeling is very fine-grade, but as I said, I think it's making them feel odd. Not painful, not numb, not tingly per se, just kind of dry and prickly.

Other than a lot of missed sleep and incoveniently-placed make-up sleep and about two and a half days of delayed-onset excruciating abdominal pain last week my first taxol went uneventfully, and this week looks to be the same, though I hope for less pain since I did discover that tramadol helped a lot last time. I don't think of pain medication for sometimes quite a lot time, usually just planning to ride it out unless there are exercises for it. This is not always wise. If I had taken tramadol earlier last week I might not have needed to miss folk dancing again.

I just read that paragraph and it's not clear why I think last week was uneventful, especially noting that I didn't list the digestive upset. Maybe because the sleep disturbance and digestive upset are par for the course if you're injecting systemic poison into your carotid artery for a couple hours a week? And because it was clear they were self-limiting? And not really huge in the scale of things I'm concerned with at the moment?

Anyway, I'm not writing the Jacobowski and the Colonel rewrite fic, at least not now, but I'm pleased I can think of it.

September 2017

S M T W T F S
     12
3456789
10 111213141516
17181920212223
24252627282930

Syndicate

RSS Atom

Most Popular Tags

Style Credit

Expand Cut Tags

No cut tags
Page generated Sep. 26th, 2017 08:13 pm
Powered by Dreamwidth Studios